Does arterial insufficiency cause edema like chronic venous insufficiency?

Sort of. Arterial insufficiency is not a primary cause of edema, however, patients with very severe arterial insufficiency manifesting as ischemic rest pain will often keep their feet in a dependent position (sitting). This prolonged dependency may secondarily produce edema. David Fox, MD, FACS, RPVI www. FoxVein.com.
Venous edema. One of the hallmarks of chronic venous insufficiency is ankle and leg swelling. In the early stages of venous insufficiency, ankle and leg swelling occur at the end of the day and are relieved by leg elevation. In longstanding venous insufficiency, leg swelling is constant. Arterial insufficiency patients do not typically complain of lower extremity swellling.

Related Questions

Can both arterial insufficiency and venous insufficiency cause a cold leg? How are the two distinguished?

No. Critical arterial insufficiency causes a cold, cyanotic, pulseless, painful leg. Venous insufficiency causes a swollen leg with dilated veins. The color can be normal or plethoric (reddish). If phlebitis is present, the leg may be painful, but uncomplicated venous insufficiency doesn't necessarily hurt. You mention knee swelling - do you have an effusion? If so, this is not vascular. Read more...

Is it safe to use Benadryl (diphenhydramine) daily if you have peripheral vascular/artery disease or chronic venous insufficiency?

Should be ok. If one has pad use of antihistamines should not be a problem. Take note that there should be no decongestant mixed witht the antihistamines. Read more...
It Is Safe. Benedryl is an antihistamine which block histamine release. It is safe to use with pad or chronic venous insufficiency. Always remember though that if you are multiple medications sometime there can be an interaction between them so check with your doctor or pharmacist. Read more...